Oregon, 2022

Hail in Oregon, July 2, 2022

July 2, 2022 · NWS PDT · 6 events in 5 counties and zones

An upper low in the eastern Pacific guided a moisture plume over the region, resulting in numerous rain showers developing across the region. Increasing instability from southerly flow aloft also resulted in thunderstorms developing, with a few storms producing hail stones over an inch in diameter, strong winds, and brief heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper low in the eastern Pacific guided a moisture plume over the region, resulting in numerous rain showers developing across the region. Increasing instability from southerly flow aloft also resulted in thunderstorms developing, with a few storms producing hail stones over an inch in diameter, strong winds, and brief heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 2, 12:53 PM PST, 35 minutes earlier.

Area forecast discussion, Jul 2, 12:53 PM PST, 35 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
153 PM PDT Sat Jul 2 2022

.SHORT TERM...Tonight through Monday night. A low pressure system
over the epac will pump moisture into the two state area tonight.
Showers had developed earlier this morning over portions of the
region and the the rap/hrrr href appear to be underdoing this.
Therefore the forecast has been adjusted to be more aggressive
with the areal coverage of the pcpn. Thus showers and
thunderstorms are expected to continue developing and increase in
intensity later today and in coverage tonight. Slight
discrepancies in the location of the convection but the overall
picture is thunderstorms are expected over the region especially
around central Oregon pushing north and also around the Blue
Mountains into portions of the foothills. Some of the storms may
become strong and produce gusty winds...hail...frequent lightning
and brief heavy rain where the gfs/euro were indicting generous
cape values. Meanwhile the models persist with the showers and
convection overnight and into tomorrow morning with a focus on the
central and eastern locations of the area.

The low pressure system over the epac approaches the WA/OR coast
Sunday and the moisture combining with daytime heating will
produce showers and thunderstorms again across the region with the
best chances along the east slops of the WA cascades and over the
blue/wallowa mountains. Some drier air works its way into our
western zones Sunday afternoon and evening while the showers and
thunderstorms persists over the eastern half of the area into
Monday. The low pressure system is forecast to move inland Monday
and a challenge could be with the location of additional moisture
advecting into southern and eastern zones Monday. Showers and
thunderstorms are expected across this area with the better
chances over the area mountains. As the system moves east the
pcpn is expected to decrease Monday night but linger over central
Oregon and Blue/Wallowas.

High temperatures are forecast to remain below normal into the
beginning of next week only climbing into the 70s with 60s in the
mountains.

LONG TERM...Tuesday through Saturday...No major weather concerns
are anticipated during the extended forecast period. Tuesday through
Thursday will be seasonably warm with low chance PoPs for showers or
thunderstorms. The forecast area will be under a southwest flow
aloft and a fluctuating inverted surface thermal trough.  By the end
of the week, models depict a dry WSW flow. There is some model
variability but the overall synoptic pattern is the same.

An upper low centered near 45N/140W on Tuesday will deepen and
rotate between 40N-50N and 130W-140W Wednesday through Thursday. The
deterministic ECMWF is farther east than the GFS and Canadian, and
the ECMWF is a little more bullish with precipitation compared to
the others models. However, the ensembles are in general agreement
and the QPF differences are mainly west of the Cascades. There is no
strong organized front or upper level short wave to anticipate any
significant weather. But, the mid level moisture in the southwest
flow aloft and steep lapse rates will bring a chance of showers and
a slight chance of thunderstorms, mainly over the mountains.

The model differences become a little more pronounced Friday-
Saturday, particularly with the position of the upper low and the
amplitude of its associated trough as it move onshore. Nevertheless,
the ensemble means show little to no QPF during this time.  For now,
it looks like Friday and Saturday will be breezy in the lower
elevations and a little cooler on Saturday.  Wister/85

&&

.AVIATION...18Z TAFs (previous discussion)...Aviation concerns will
revolve around the thunderstorms that will develop this afternoon
and evening. The air mass is already unstable, as evident by the
ACCAS clouds throughout the area and isolated thunderstorms that
developed early this morning along the Oregon Cascades.  Cumulus
buildups will fill the area as the day progresses. Thunderstorms
will develop over central Oregon around 22Z and track north-
northeast this afternoon and evening. Most of the forecast area is
under a marginal risk for severe thunderstorms.  All TAF sites will
have a chance of thunderstorms and the outflow winds VRB 35-40kts
were included with the thunderstorm threat for several locations.
Wister/85

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  77  54  76 /  60  40  30  30
ALW  60  80  56  79 /  60  40  30  30
PSC  64  83  58  82 /  50  40  20  20
YKM  60  78  51  79 /  50  70  20  20
HRI  61  81  57  81 /  50  40  20  20
ELN  60  74  52  76 /  60  80  30  30
RDM  53  72  47  74 /  60  30  30  20
LGD  55  73  51  71 /  60  60  50  50
GCD  52  75  49  73 /  50  60  50  40
DLS  60  76  54  80 /  30  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...97
LONG TERM....85
AVIATION...85

In the hours before

Special weather statement, Jul 2, 1:20 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
220 PM PDT Sat Jul 2 2022

ORZ049-050-502-503-022200-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
220 PM PDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern
Umatilla and southwestern Union Counties through 300 PM PDT...

At 220 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Starkey, or 21 miles southwest of La Grande, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grande, Meacham, Union, Island City, Cove, Telocaset, Kamela,
Hilgard, Starkey and southern Umatilla Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4506 11785 4507 11787 4499 11797 4500 11803
      4505 11811 4504 11814 4502 11816 4501 11821
      4495 11825 4496 11868 4544 11860 4545 11858
      4557 11858 4535 11768
TIME...MOT...LOC 2120Z 193DEG 19KT 4511 11840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

VP

The radar

The Pendleton radar (KPDT), 79 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Umatilla

When
July 2, 1:28 PM PST to 2:18 PM PST
Where
Umatilla County, 13.09 mi SE of Lehman to 2.35 mi N of Indian Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
45.033, -118.459

Hail stones up to 1 inch in diameter were measured at the Indian Lake Campground.

Hail, Wheeler

When
July 2, 3:40 PM PST to 4:34 PM PST
Where
Wheeler County, 6.41 mi WSW of Richmond to 7.51 mi E of Wetmore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.697, -120.102

An amateur radio operator reported hail stones up to 1 inch in diameter 3 miles N of Spray, OR.

Hail, Deschutes

When
July 2, 4:45 PM PST to 5:30 PM PST
Where
Deschutes County, 4.94 mi SSE of Bend to 2.15 mi WNW of Bend Muni Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.002, -121.269

Hail stones between 1 inch to 1.75 inches in diameter were produced by a slow moving thunderstorm that passed over the Bend, OR area.

Hail, Grant

When
July 2, 5:24 PM PST to 6:14 PM PST
Where
Grant County, 3.98 mi SW of Ritter to 1.2 mi SE of Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.837, -119.184

Trained spotter near Dale, OR reported hail stones up to 1 inch in diameter. The storm continued northeast into neighboring Umatilla and Union counties, producing hail stones up to 1.5 inches in diameter.

Hail, Umatilla

When
July 2, 5:55 PM PST to 6:45 PM PST
Where
Umatilla County, 9.67 mi S of Ukiah to 5.36 mi NE of Lehman
Measured
1.5 in hail
Reported by
Public
Coordinates
44.990, -118.930

Hail stones up to the diameter of 1.5 inches was reported near the Drift Fence Campground. The same thunderstorm had also produced 1 inch sized hail in the neighboring Grant county.

Hail, Union

When
July 2, 6:45 PM PST to 9:00 PM PST
Where
Union County, 9.36 mi W of Starkey to 6.29 mi WNW of Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.204, -118.591

A strong thunderstorm that originated in Grant County, OR continued across Umatilla County and into Union county in the evening. A trained spotter in Summerville, OR measured hail stones up to 1.75 inches in diameter. Social media reports from Summerville, OR also indicated that hail stones had damaged plants in a garden and dented the panels of an unsheltered car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049337, 1049368, 1049323, 1049331, 1049335, 1049348.